Oklahoma, 2021

Damaging Wind in Oklahoma, August 29, 2021

August 29, 2021 · NWS OUN · 1 event in 1 county or zone

A line of thunderstorms moved southward out of Kansas during the early afternoon of the 29th, with an isolated severe wind gust received across far northern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of thunderstorms moved southward out of Kansas during the early afternoon of the 29th, with an isolated severe wind gust received across far northern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 29, 11:06 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 29, 11:06 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1206 PM CDT Sun Aug 29 2021

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 1205 PM CDT Sun Aug 29 2021

Scattered showers and a few thunderstorms are expected in northwest
Oklahoma today. These are associated with weak thunderstorm outflows
to the north generated near a weakening surface front. Additionally,
increasing mid-level moisture and backing surface winds on the far
northwest periphery of influence of Hurricane Ida may produce some
showers/storms in southeastern Oklahoma today. With very weak flow
aloft over OK, showers/storms could produce small areas of very
heavy rainfall before dissipating. Any showers/storms are expected
to dissipate after sunset with only low chances remaining east of I-
35 Monday afternoon.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 326 AM CDT Sun Aug 29 2021

Low rain chances will return Monday generally east of Highway 81,
and will be slightly higher over northern OK closer to mid to
upper shortwave trough. In addition, subtle sfc trough will
result in some weak convergence near the Red River during the
afternoon, as Ida lifts north into southwest MS. Monday will be
the coolest day this forecast period thanks to increasing moisture
within the layer and decreasing thicknesses. A cold front is still
expected to stall to our NE Tuesday evening and for now will not
include any mentionable PoPs into our FA. However, would not be
surprised if some SChcs need to be introduced in subsequent
forecasts if front makes it a bit further southwest and speeds up.

By Wed, an upper ridge will move back overhead, and likely
dominate the forecast at least thru late week. An opportunity for
more of a WNW flow aloft scenario seems possible into the weekend
and early next week, along with a possible cold front nearing OK,
so SChcs will return to at least northern OK in the extended
periods.

&&

.AVIATION...
(18Z TAFS)
Issued at 1205 PM CDT Sun Aug 29 2021

VFR, with temporary MVFR cumulus this afternoon, is expected
through midday Monday. Any thunderstorms over southern or
northwestern Oklahoma would be too isolated for inclusion in TAFs.
Winds will remain mostly under 12 knots.

&&

.UPPER AIR...
Issued at 604 AM CDT Sun Aug 29 2021

No upper air flights are planned for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  89  71  93 /  10  10   0   0
Hobart OK         69  91  70  96 /  10  10   0   0
Wichita Falls TX  72  92  72  96 /  10  10   0   0
Gage OK           67  90  67  96 /  20  10   0   0
Ponca City OK     70  91  69  93 /  10  20  10  10
Durant OK         72  92  72  94 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...09
LONG TERM....08
AVIATION...09
Hazardous weather outlook, Aug 29, 11:01 AM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1201 PM CDT Sun Aug 29 2021

OKZ004>048-050>052-TXZ083>090-301715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1201 PM CDT Sun Aug 29 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorms are possible today mainly across portions of far
northwestern Oklahoma, and along and east of Interstate 35.
Localized heavy rainfall and wind gusts up to 40 mph will be the
main hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
There are low thunderstorm chances on Monday across eastcentral
and southeast Oklahoma. Localized heavy rainfall and wind gusts up
to 40 mph will be the main hazards. Low thunderstorm chances will
return to northern Oklahoma Saturday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 29, 12:11 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Norman OK
111 PM CDT Sun Aug 29 2021

OKZ004>006-010-291845-
Woodward OK-Alfalfa OK-Harper OK-Woods OK-
111 PM CDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of Woods, northeastern
Harper, northwestern Alfalfa and northern Woodward Counties through
145 PM CDT...

At 110 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Hardtner to 10 miles northeast
of Freedom to near Selman. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alva, Freedom, Burlington, Capron, Alabaster Caverns State Park and
Camp Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9834 3674 9857 3669 9934 3700 9958
TIME...MOT...LOC 1810Z 287DEG 19KT 3702 9872 3685 9895 3681 9946

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

WR

The radar

The Vance AFB radar (KVNX), 82 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woods

When
August 29, 12:15 PM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982712.